Can progesterone shots delay an impending miscarriage?

Can progesterone shots delay an impending miscarriage?

Postby SharifromBend » Tue Apr 18, 2006 9:24 pm

I've cross-posted all over the place, so I'll try to keep this short and sweet. I'm 9 1/2 weeks pregnant, age 44. Did a u/s at 6 weeks and just a yolk sac. Did a u/s at 7 1/2 weeks and just a yolk sac. Doc said non-viable pregnancy and prescribed misoprostal to end the pregnancy.

After coming to the board here I realize the number of misdiagnosis and with prodding from Kay and waiting. Have another u/s this Thursday. In the meantime, spotting and light bleeding started a few days ago. I'm thinking the miscarriage is coming, but so far it's stayed fairly light. Mild crampy feeling and back ache.

Ok -- when I found out I was pregnant, started on progesterone shots, primarily due to my age. Did not have my progesterone levels tested. My cycles have been 32 days long for over a year (used to be very irregular). Stopped the progesterone shots on 4/4 (after just over 3 weeks), then when the bleeding started, I resumed every other day (as I had 7 shots left from the previous order) and figured I'd wait to get the results of the u/s.

So could the progesterone shots be delaying the inevitable? Other thoughts on progesterone?
SharifromBend
<b> </b>
<b> </b>
 
Posts: 17
Joined: Sat Apr 08, 2006 10:45 pm
Location: Bend, OR

Postby amyd » Tue Apr 18, 2006 10:08 pm

I don't have a definite answer for you, but I wondered that myself. With my miscarriage I had my progesterone checked at 4 weeks (as soon as I got a BFP) and my level was OK according to my doctor. Then had it checked again at 5.5 weeks and it went down so they put me on progesterone suppositories. I had u/s done at 6, 7 & 8 weeks and each one showed gest sac, yolk sac, fetal pole, but no heartbeat and no growth during this time. I stopped the progesterone suppositories at 8 weeks but didn't fully miscarry until almost 11 weeks. I asked my doctor if that is what caused the delay in my miscarriage and he said "no" that the progesterone is out of your system almost immediately. However, I wonder if I would have never started the progesterone in the first place if I would have miscarried sooner. I probably will never know the answer to that, and it really doesn't matter because if I had to do it all over again I would still use the progesterone. Mainly because if I would have miscarried and not used the progesterone suppositories I would have forever wondered if I could have saved the pregnancy by using them. I did all I could, and I know that.

I'm sorry I didn't really answer your question, but I just want you to know that I understand your wanting to continue using the progesterone until you have a definite and final answer. I'm so sorry you are going through this. E>
-Amy
Me (Amy) - 36; DH (John) - 41
DS (Ian) - 5 (4/4/03)
Angel Baby - 11/23/05
DD (Hannah) - 1 (1/5/07)
User avatar
amyd
<b> </b>
<b> </b>
 
Posts: 1691
Joined: Mon Oct 31, 2005 9:32 pm
Location: Florida

Postby SharifromBend » Tue Apr 18, 2006 10:42 pm

If this pregnancy turns out to be a "dud", and I get the chance to do it all over again, I will not do the progesterone shots. The shots in the buttocks are painful enough, but the welting of the tissue and bruising is really too much. I don't know why the doc didn't suggest the suppositories, as it seems like a much better way to go. I do assume that a doc has to prescribe them, but I'd like to find out more about them, for knowledge sake.
SharifromBend
<b> </b>
<b> </b>
 
Posts: 17
Joined: Sat Apr 08, 2006 10:45 pm
Location: Bend, OR

Postby amyd » Tue Apr 18, 2006 11:31 pm

The progesterone suppositories do need to be prescribed. They are all natural progesterone and are vaginal suppositories. They tend to be a bit messy, but I think that if the shots are giving you pain, then the mess would be better than the pain.
-Amy
Me (Amy) - 36; DH (John) - 41
DS (Ian) - 5 (4/4/03)
Angel Baby - 11/23/05
DD (Hannah) - 1 (1/5/07)
User avatar
amyd
<b> </b>
<b> </b>
 
Posts: 1691
Joined: Mon Oct 31, 2005 9:32 pm
Location: Florida

Postby april1979 » Wed Apr 19, 2006 9:04 am

Sharifrombend -

I posted on one of your other threads...

I have also bee on the shots and I know what you are talking about!!! They SUCK!!!
I have to take both shots and suppositories when I had my IVF back in Feb. and was on them the rest of the month and most of March, until I miscarried. Anyway, they usually (in my clinic) put you on both and once your levels stabalize they cut back to just the suppositories. Some clinics use just shots because sometimes the suppositories can irritate your cervical area and cause some bleeding and spotting that is harmless, but they do not want to take the chance of scaring a pregnant woman witless and so they use the shots instead. I took my last shot on March 27 and I still have pain in the injection site!!! So I feel your pain....LITERALLY!!!
april1979
<b> </b>
<b> </b>
 
Posts: 2038
Joined: Thu Mar 02, 2006 11:40 am

Remembrance Jewelry, Memorial Keepsakes
My Forever Child

Return to Possible Miscarriage - Progesterone Issues

Who is online

Users browsing this forum: No registered users and 0 guests